Heavy Rain, Westmoreland
- When
- May 6, 12:00 AM EST to May 7, 5:20 AM EST
- Where
- Westmoreland County, Monessen
- Reported by
- Trained Spotter
- Coordinates
- 40.150, -79.880
A total of 2.27 inches so far in Monessen.
Slow-moving low pressure provided rounds of rain to southwest Pennsylvania on May 6th-7th. Widespread 48 hour rainfall totals of 1 to 3 inches were observed, with locally higher amounts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Slow-moving low pressure provided rounds of rain to southwest Pennsylvania on May 6th-7th. Widespread 48 hour rainfall totals of 1 to 3 inches were observed, with locally higher amounts. Low-level convergence and frontogenesis fueled the heavier rainfall rates. Flooding was noted in a few locations as streams overflowed their banks, resulting in road closures and trapped vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 5, 7:28 PM EST, 4 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 828 PM EDT Thu May 5 2022 .SYNOPSIS... Wet conditions are expected through Saturday with the slow passage of a low pressure system, which may create localized water issues. Dry and seasonably warm weather will develop starting the next work week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Surface low pressure and its associated warm front will approach the region from the southwest overnight in response to a deepening upper level low headed toward the TN River valley. Increasing jet ascent plus continued warm, moist advection aloft will promote light rain chances through Friday morning. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... Shower and isolated thunderstorm chances will increase Friday morning through the afternoon as the warm front encroaches from the south, aided by better jet support and stronger frontogenesis. This combined with deep moisture that will push PWAT values near to above the 90th percentile for early May will increase the risk for heavy rain that could cause flooding. However, confidence remains too low for a watch due to the lack of instability to maximize rainfall rates, the spottier nature of the expected convection, and the potential for the upper dry slot to move overhead by the early afternoon. Locations south of Pittsburgh may develop weak instability during the mid-to-late afternoon, which combined with favorable shear, will create potential for isolated instances of strong to severe damaging wind and small hail. After a potential brief break Friday evening between forcing mechanisms, rain showers will return late Friday into Saturday. This will be in response the the sfc low occluding and the upper low track slowly passing along the southern CWA border. Though generally light, localized areas may receive periods of heavier rain as frontogenetic bands develop within the northern quadrant of the low. This, along with the previous rainfall, will bear monitoring for potential hazard watch products if confidence increases in widespread impacts. Rain will taper off Saturday afternoon and evening as the low exits east and high pressure builds in from the west. Expect near to below seasonal average temperature through this period. && .LONG TERM /SUNDAY THROUGH THURSDAY/... Long range model ensembles indicate a dry period of weather beginning on Sunday, with dominant high pressure, and warm temperature. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR is expected early in the TAF period as sfc high pressure shifts E of the rgn. Mid lvl clouds will increase tonight in warm advection ahead of approaching low pressure. Deterioration through MVFR, to IFR, is expected overnight as rain overspreads the area as the sfc low pulls a warm front nwd. A brief break in the rain and psbl improvement back to low MVFR is expected by aftn as the initial warm advection surge diminishes. The sfc low is then progged to track near the PA/WV border, with additional shra developing. A few tstms are psbl Fri mid to late aftn near and S of the sfc low track, where marginal elevated instability is expected. Included a prob30 mention for the most favorable ports (ZZV and MGW.) .Outlook... Restrictions should continue Sat with the slow movg sfc low, with VFR thereafter. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 829 PM EDT Thu May 5 2022 OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-070030- Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland- Higher Elevations of Westmoreland-Hancock- 829 PM EDT Thu May 5 2022 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Multiple rounds of rain showers Friday into Saturday that could be heavy at time may create localized flooding issues, especially in flood prone areas. If confidence increases that more widespread flooding impacts may develop, a Flood Watch may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-021- 509>514-070030- Tuscarawas-Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey- Belmont-Noble-Monroe-Washington-Greene-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 829 PM EDT Thu May 5 2022 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, and northern West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Multiple rounds of rain showers Friday into Saturday that could be heavy at time may create localized flooding issues, especially in flood prone areas. If confidence increases that more widespread flooding impacts may develop, a Flood Watch may be needed. In addition, isolated strong to severe storms may develop Friday afternoon, with the most likely impacts being strong to damaging wind and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
6 heavy rain, 3 flood. Local standard time, as filed.
A total of 2.27 inches so far in Monessen.
A total of 2.30 inches so far.
A total of 2.03 inches so far.
A total of 2.32 inches was measured at the NWS office.
A total of 2 inches of rain so far in Butler.
Heavy rain likely caused Enlow Fork to rise out of its banks and onto PA 231 near the intersection of Deer Trail Rd. A car was trapped in high water near that intersection according to law enforcement. Occupants were safely removed.
Route 954 / Chambersville Road flooded which left two cars trapped in water. All occupants removed from their vehicles.
Heavy rain caused Connoquennessing Creek to rise out of its banks between Zelienople and Ellwood City, affecting the townships of North Sewickley and Franklin. The high water caused numerous road closures across this area.
A total of 2.61 inches was measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029488, 1029489, 1029490, 1029492, 1029494, 1029450, 1029451, 1029452, 1029493.